Defibrillators deliver the shock of a lifetime

The heart-shocking devices featured so prominently on ER and other television doctor-dramas can now be found in a growing number of airports, schools, malls, and other public places. They're also showing up in more and more private places — homes. These devices, called automated external defibrillators, are so easy to use that a child who has never seen one before can master its use in minutes. All the user needs to do is turn on the machine and place the pads on an unconscious person's chest. The machine checks the heart rhythm and, if it detects the kind of abnormality that can be converted with a shock, it tells the rescuer to press the shock button. To see how to use an automated external defibrillator, this YouTube video covers the basics. The first external defibrillators for home use could be bought only with a prescription and cost about $2,500. In 2006, you no longer need a prescription, and the cost is edging down toward $1,000. (Locked) More »

Heart attack warning signs

Chest pain is only one of the possible signs of an impending heart attack or sudden cardiac arrest. If you notice one or more of the signs below in yourself or someone else, call 911 or your local emergency number right away. Uncomfortable pressure, squeezing, fullness, burning, tightness, or pain in the center of the chest Pain, numbness, pinching, prickling, or other uncomfortable sensations in one or both arms, the back, neck, jaw, or stomach (Locked) More »

Ask the doctor: Can coronary artery grafts break?

Before my bypass operation, I loved spinning. After cardiac rehabilitation, I now spin two to three times a week, and my doctor tells me to keep it up. I worry worry that the grafted blood vessels will "let go" during exercise. Am I worrying needlessly? (Locked) More »

Ask the doctor: Is it okay to stop taking warfarin when atrial fibrillation stops?

Five years ago, my wife, then age 70, woke up one night with a fluttering heartbeat. Her pulse was also very irregular. We went to the emergency room, where she was diagnosed with atrial fibrillation. Her heart rhythm returned to normal in a few hours as she was being treated with intravenous medication, and has stayed that way ever since. She monitors her pulse rate and rhythm several times a week and has routine follow-ups with her cardiologist. No atrial fibrillation has been seen. She has been taking warfarin ever since this started, and her cardiologist wants her to keep taking it indefinitely. Now that the atrial fibrillation is old history, does she still need to keep taking this drug? (Locked) More »

Trying times for painkiller choices

All painkilling medications, whether prescription or over the counter, pose some degree of risk for stomach irritation or cardiovascular problems. You and your doctor should discuss the benefits and risks to determine which choice is best for you. (Locked) More »

Heart Beat: Real age - diabetes

Researchers concluded that people with diabetes enter the high-risk group for heart disease an average of 15 years earlier than those without the disease. (Locked) More »